The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

FDA Warning for Zithromax (Z-Pak)

by Elizabeth Davis on April 15, 2013 at 11:08 am

The FDA recently posted a safety announcement that Zithromax (azithromycin)—the super-popular Z-Pak antibiotic—can cause potentially fatal irregular heart rhythms, or arrhythmias.

What does that mean for you?

If you have an existing heart condition, be aware and talk to your doctor about your options if you need an antibiotic. Other macrolide antibiotics (clarithromycin, erythromycin) and quinolone antibiotics (Cipro, Levaquin) have the same potential side effect, but there are other options out there and your doctor will best be able to weigh your risk against your need for a particular medication.

Still, the Z-Pak is so commonly prescribed because it is effective, and not everyone is at risk—scary as the chance of an abnormal heart rhythm sounds. The recommendation from the FDA? Always a good idea for any medicine, especially antibiotics: don’t stop taking it without talking to your doctor.

You can find more information in the complete FDA Safety Announcement.


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.